Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Sep 5, 2017, 6:43 PM EDT for 4 counties in Maine. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 6:43 PM EDT (22:43 UTC)
- Expired
- Sep 5, 2017, 7:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Franklin County, ME, Kennebec County, ME, Somerset County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 71 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 7:20 PM EDT | TSTM WND DMG | Fairfield, ME | TREE DOWN ON WEST ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WUUS51 KGYX 052243 SVRGYX MEC007-011-025-027-052330- /O.NEW.KGYX.SV.W.0086.170905T2243Z-170905T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gray ME 643 PM EDT TUE SEP 5 2017 The National Weather Service in Gray Maine has issued a * Severe Thunderstorm Warning for... Kennebec County in south central Maine... Northwestern Waldo County in south central Maine... Southeastern Somerset County in west central Maine... Southeastern Franklin County in western Maine... * Until 730 PM EDT * At 643 PM EDT, a severe thunderstorm was located near Winthrop, or 10 miles northwest of Augusta, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees, and power lines. * Locations impacted include... Augusta, Waterville, Fairfield, Oakland, Pittsfield, China, Clinton, Belgrade, Farmingdale, Manchester, Hallowell, Liberty, Palermo, Winthrop, Unity, Benton, Albion, Chesterville, Burnham and Fayette. This includes Interstate 95 between mile markers 108 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4425 7004 4449 7010 4474 6937 4439 6923 TIME...MOT...LOC 2243Z 237DEG 29KT 4439 6997 HAIL...0.88IN WIND...60MPH $$ CEMPA
1 follow-up statement
175
WWUS51 KGYX 052304
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
704 PM EDT TUE SEP 5 2017
MEC007-052313-
/O.CAN.KGYX.SV.W.0086.000000T0000Z-170905T2330Z/
Franklin ME-
704 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4427 7004 4450 6995 4474 6937 4439 6923
TIME...MOT...LOC 2303Z 237DEG 29KT 4448 6978
$$
MEC011-025-027-052330-
/O.CON.KGYX.SV.W.0086.000000T0000Z-170905T2330Z/
Kennebec ME-Waldo ME-Somerset ME-
704 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL KENNEBEC...NORTHWESTERN WALDO AND SOUTHEASTERN SOMERSET
COUNTIES...
At 703 PM EDT, a severe thunderstorm was located near Belgrade, or
near Oakland, moving northeast at 35 mph. A second strong
thunderstorm was near China and Albion.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
Locations impacted include...
Augusta, Waterville, Fairfield, Oakland, Pittsfield, China, Clinton,
Belgrade, Manchester, Hallowell, Liberty, Palermo, Winthrop, Unity,
Benton, Albion, Burnham, Freedom, Winslow and Sidney.
This includes Interstate 95 between mile markers 109 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4427 7004 4450 6995 4474 6937 4439 6923
TIME...MOT...LOC 2303Z 237DEG 29KT 4448 6978
HAIL...0.88IN
WIND...60MPH
$$
CEMPAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:10 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 5, 3:10 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gray ME
310 PM EDT Tue Sep 5 2017
.SYNOPSIS...
A cold front will gradually settled over the region tonight with
showers and thunderstorms. These showers and storms will
gradually weaken and become more scattered overnight.
However...several weak waves of low pressure will track
northeast along the front through Wednesday night and provide
the chance for some potentially heavy rainfall. Eventually this
front will shift offshore Thursday...but unsettled weather is
likely to continue into Friday and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main focus in on convective potential thru the early evening
hours. Early day clouds have kept much of the area stable to
start the day. But satellite imagery continues to show expanding
Cu field across Srn NH and extending into far SWrn ME...as
warmer air and especially deeper moisture move into the region.
Destabilization is already under way as some lightning has been
noted in SW NH and SPC mesoanalysis puts MLCAPE around 1000 J/kg
over parts of the Srn forecast area. Continued thunderstorm
development is expected in the next couple of hours.
The environment is characterized by high shear/low CAPE. That
deep...unidirectional shear will support supercellular storm
types before gradual growth upstream into linear segments.
Though CAPE will be on the lower side...it will not take much
updraft strength to tap strong low to mid level jet on the
order of 50 kts. This will make damaging wind gusts the primary
severe threat today...though with a relatively large 0-3 km CAPE
forecast some low level stretching of available helicity makes
the tornado threat non-zero. Eventually the threat will
transition to heavy rainfall and possible flooding...as storms
become linear and front parallel to forcing.
As this area of forcing departs to the NE...widespread precip
will taper to scattered showers after midnight. This will
provide a relative break before more rainfall moves in Wed.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Model guidance is beginning to show an increasing LLJ Wed into
Wed night. This will transport PWAT anomalies of 1 to 2 standard
deviations into the region and provide forcing for areas of
heavy rainfall. The set up seems primed for SE upslope enhanced
precip...along with enhanced convective rain considering
forecast soundings continue to show plenty of elevated CAPE for
thunder. Hi-res model guidance is showing a large area of
possibly heavy rain developing early Wed and moving Nwd thru the
forecast area into the afternoon. Then a second area develops
and moves thru Wed night. Given expected training of showers and
storms this afternoon/evening...a flash flood watch may be
necessary if the same areas threaten to be in the cross hairs
Wed as well. Regardless a widespread 1 to 2 inches looks
likely...with the potential for more in localized spots.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The models are in decent agreement on the long wave pattern
through the upcoming weekend. We begin the period with a
anomalously deep trough centered across the Great Lakes and an
upstream ridge over the western third of the CONUS. This trough
makes only slow eastward progress and will not exit into the
maritimes until early next week. With the upper trough dominating
here through the upcoming weekend...this promises to be a cool
unsettled period for the forecast area. We begin the period with
the cold front stretching from the coastal plain of eastern New
England southward through the mid Atlantic region on Thursday.
With the front nearly parallel to the upper flow...we'll see a
steady rain with additional amounts of up to an inch before the
baroclinic zone finally shifts offshore during the day Thursday.
In its wake...cyclonic flow and the passage of several surface
troughs promises several days of clouds along with a passing
shower...especially across the higher terrain. It won't be until
Monday when we see a marked improvement in the sensible weather as
rising heights and ridging take hold across the region. It should
be noted that over the past several runs the deterministic model
solutions have slowed the exiting trough a bit. So we may in fact
see more clouds then sunshine on Monday...mainly over our northern
and eastern Maine zones.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term...Mainly VFR conditions across the area this
afternoon will deteriorate this evening as a cold front edges
towards the region. Widespread MVFR and local IFR or lower will
be possible in SHRA and TSRA along the front. Given how long it
takes the front to near the coast...TSRA forecast there is
highly uncertain. Beyond the evening some isolated embedded TSRA
are possible in any rainfall...but there is not enough
confidence in timing and location to include in TAFs. Model
guidance does show a large area of possibly +RA developing
around 12z Wed...and could bring areas of IFR to the forecast
area.
Long Term...
Thu...MVFR in rain and fog with areas of IFR.
Fri - Sat...Areas of MVFR in cigs and -shra.
Sun...Sct MVFR possible in -shra.
&&
.MARINE...
Short Term...SCA remains in effect for SSW flow ahead of the
slowly approaching cold front. Gusts near 25 kts and seas 5 to 8
feet will be possible thru Wed. SCA may need to be extended
beyond this time outside the bays as seas will be slow to
diminish in onshore flow.
Long Term...
Thu...Small Craft conditions are probable outside the bays ahead
of a slow moving cold front.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for ANZ150>152-
154.
&&
NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Schwibs
AVIATION...Legro/Schwibs
MARINE...Legro/SchwibsHazardous weather outlook, Sep 5, 3:21 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 321 PM EDT Tue Sep 5 2017 MEZ012-018>020-NHZ004>013-015-061930- Southern Oxford-Interior York-Interior Cumberland-Androscoggin- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 321 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop through this evening across the area. Some thunderstorms may be severe...with damaging winds being the main threat. Locally heavy rainfall is also likely in any thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of heavy rainfall will be likely Wednesday and especially Wednesday night. Localized urban and small stream flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ023>028-NHZ014-061930- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 321 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop through this evening across the area. Some thunderstorms may be strong...with gusty winds being the main threat. Locally heavy rainfall is also likely in any thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of heavy rainfall will be likely Wednesday and especially Wednesday night. Localized urban and small stream flooding will be possible. There is also a moderate risk of strong rip currents at area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MEZ007>009-013-014-021-022-NHZ001>003-061930- Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Kennebec-Interior Waldo-Northern Coos- Southern Coos-Northern Grafton- 321 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop through this evening across the area. Some thunderstorms may be strong...with gusty winds being the main threat. Locally heavy rainfall is also likely in any thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of heavy rainfall will be likely Wednesday and especially Wednesday night. Localized urban and small stream flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ150>154-061930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 321 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Thunderstorms may bring gusty winds to the near shore waters this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Sep 5, 5:52 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Gray ME 552 PM EDT TUE SEP 5 2017 NHZ008-009-013-015-052215- Merrimack-Belknap-Western And Central Hillsborough-Interior Rockingham- 552 PM EDT TUE SEP 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HILLSBOROUGH... SOUTH CENTRAL BELKNAP AND SOUTHEASTERN MERRIMACK COUNTIES... At 552 PM EDT, a strong thunderstorm was located over Hopkinton, or near Concord, moving northeast at 35 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Concord, Northwood, Hopkinton, Loudon, Epsom, Gilmanton, Canterbury, Weare, Bow, Allenstown, Boscawen, Dunbarton, Chichester, Pittsfield, Pembroke and Webster. This includes the following highways... Interstate 89 between mile markers 0 and 12. Interstate 93 between mile markers 32 and 45. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4306 7165 4321 7178 4341 7139 4323 7125 TIME...MOT...LOC 2152Z 237DEG 30KT 4318 7163 ES
Special weather statement, Sep 5, 5:53 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Gray ME 553 PM EDT TUE SEP 5 2017 MEZ020>022-025>027-052245- Androscoggin-Interior Waldo-Kennebec-Lincoln-Knox-Sagadahoc- 553 PM EDT TUE SEP 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENNEBEC...NORTHWESTERN KNOX...SOUTHWESTERN WALDO...EAST CENTRAL ANDROSCOGGIN...NORTH CENTRAL LINCOLN AND NORTHWESTERN SAGADAHOC COUNTIES... At 552 PM EDT, a strong thunderstorm was located near Litchfield, or 10 miles west of Gardiner, moving northeast at 40 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Augusta, Gardiner, China, Litchfield, Belgrade, Farmingdale, Manchester, Hallowell, Liberty, Palermo, Winthrop, Unity, Bowdoin, Chelsea, Jefferson, Leeds, Albion, Appleton, Freedom and Windsor. This includes the following highways... Interstate 295 between mile markers 47 and 51. Interstate 95 between mile markers 88 and 119. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4409 7007 4432 7008 4458 6934 4425 6930 TIME...MOT...LOC 2152Z 243DEG 33KT 4420 6999 CEMPA
Special weather statement, Sep 5, 6:09 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Gray ME 609 PM EDT TUE SEP 5 2017 MEZ012-013-019>021-052245- Southern Oxford-Androscoggin-Interior Cumberland-Southern Franklin-Kennebec- 609 PM EDT TUE SEP 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KENNEBEC...SOUTHEASTERN OXFORD...CENTRAL ANDROSCOGGIN...NORTHWESTERN CUMBERLAND AND SOUTHEASTERN FRANKLIN COUNTIES... At 608 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Livermore Falls to near Bridgton. Movement was northeast at 40 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Farmington, Bridgton, Mechanic Falls, Naples, Turner, Oakland, Jay, Belgrade, Livermore Falls, Hiram, Canton, Wilton, Winthrop, Raymond, Greene, Casco, Harrison, Leeds, Livermore and Buckfield. This also includes... Long Lake, Crocker Hill, Streaked Mountain, and Singepole Ridge. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4455 6973 4397 7044 4392 7081 4465 7019 TIME...MOT...LOC 2208Z 229DEG 36KT 4445 7015 4402 7066 CEMPA
Local storm report, Sep 5, 6:18 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
618 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG NAPLES 43.97N 70.61W
09/05/2017 CUMBERLAND ME AMATEUR RADIO
TREE DOWN ON STATE PARK ROAD
&&
EVENT NUMBER GYX1704217
TFHSpecial weather statement, Sep 5, 6:18 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Gray ME
618 PM EDT TUE SEP 5 2017
NHZ011-015-052245-
Western And Central Hillsborough-Cheshire-
618 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES...
At 618 PM EDT, a strong thunderstorm was located near Richmond, or 9
miles southwest of Jaffrey, moving northeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jaffrey, Winchendon, Swanzey, Peterborough, Winchester, Marlborough,
Dublin, Royalston, Richmond, Harrisville, Rindge, Fitzwilliam,
Sharon, Troy, Hancock and New Ipswich.
This also includes...
Mount Monadnock.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4272 7231 4279 7237 4297 7202 4278 7191
4271 7206
TIME...MOT...LOC 2218Z 238DEG 25KT 4276 7222
ESLocal storm report, Sep 5, 6:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
635 PM EDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 6 SW WESTMORELAND 42.90N 72.52W
09/05/2017 CHESHIRE NH AMATEUR RADIO
TREES AND POWER LINES DOWN OLD FERRY RD NEAR CROSS RD
&&
EVENT NUMBER GYX1704218
ESThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:36 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford, York | 54 min |
| Sep 5, 5:17 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Kennebec, Oxford, Sagadahoc | 43 min |
| Sep 5, 5:53 PM EDT | Special Weather Statement | GYX | Kennebec | 52 min |
| Sep 5, 6:09 PM EDT | Special Weather Statement | GYX | Androscoggin | 36 min |
| Sep 5, 6:14 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Oxford | 46 min |
| Sep 5, 6:20 PM EDT | Areal Flood Advisory | GYX | Cumberland, Oxford | 115 min |
| Sep 5, 7:00 PM EDT | Special Weather Statement | GYX | Androscoggin | 45 min |
| Sep 5, 7:44 PM EDT | Special Weather Statement | GYX | Androscoggin, Kennebec | 46 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.